Hail, Pierce
- When
- June 17, 8:40 PM CST
- Where
- Pierce County, 2.06 mi NNW of Maiden Rock
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.599, -92.311
A very unstable air mass was present during the evening of June 17th, when a surface warm front laid across portions of southeastern Minnesota and southwest Wisconsin. Severe thunderstorms that developed across southeast Minnesota the afternoon of June 17th, moved northward and regenerated in west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A very unstable air mass was present during the evening of June 17th, when a surface warm front laid across portions of southeastern Minnesota and southwest Wisconsin. Severe thunderstorms that developed across southeast Minnesota the afternoon of June 17th, moved northward and regenerated in west central Wisconsin. Several reports of large hail were noted during the late evening hours near Prescott and Maiden Rock, Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 4:55 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 PM CDT WED JUN 17 2009 00Z AVIATION DISCUSSION ADDED BELOW. && .DISCUSSION... AREAS IN SW/WC MN WHERE CLOUDS HAVE DECREASED HAVE WARMED NICELY LAST COUPLE HOURS. SFC DEWPOINTS HAVE ALSO INCREASED INTO THE 65 TO 70 DEGREE RANGE. SPC GENERATED 100 MB MLCAPE CURRENTLY AROUND 2000 J/KG INTO SW MN. WEAK SURFACE CONVERGENCE ALSO PRESENT IN FAR E DAKOTAS INTO FAR SW MN...THEN INTO NW IA. WOULD EXPECT THAT IF TSTMS DEVELOP IN OUR AREA NEXT 2-3 HOURS IT WOULD BE THERE. HOWEVER...CONVECTION TRYING TO DEVELOP FARTHER SOUTH FM CENTRAL NEB INTO W IA MAY HELP TO LIMIT DEVELOPMENT FARTHER NORTH. EXPECT MORE WIDESPREAD CONVECTION TO DEVELOP OVERNIGHT IN PLUME OF INCREASING HIGH LEVEL MOISTURE ACROSS NEB/SODAK INTO S AND CENTRAL MN. A WEAK SHORTWAVE NOW APPROACHING W SODAK/W NEB SHOULD PROVIDE SOME LIFT TO GET CONVECTION GOING. THIS FEATURE MOVES THRU IN THE OVERNIGHT HOURS AND SHOULD THEN BE A BIT OF A BREAK BEFORE CONVECTION REDEVELOPS. WARM FRONT ACROSS MO WILL LIFT NORTH ACROSS IOWA TOMORROW AFTERNOON/EVENING BRING. 0-6KM BULK SHEAR ALSO PROGGED INTO THE 50-60 KNOT RANGE ACROSS S MN WITH MODERATE/HIGH SBCAPES. SHOULD ALSO SEE SOME AREAS OF HEAVY RAIN ACROSS S MN WITH BOUNDARY IN PLACE. UPPER TROF MOVES ACROSS AREA ON FRIDAY FINALLY CARRYING SURFACE TROF WHICH HAS BEEN PARKED IN THE DAKOTAS THRU AREA. WILL CONTINUE TO CARRY HIGH POPS THRU FRIDAY AND THEN DECREASE FROM W-E LATE FRIDAY/FRI EVE. UPPER RIDGE BUILDING ACROSS AREA WILL BRING A WARM AND MAINLY DRY WEEKEND. SOME CHANCE OF SHOWERS/TSTSM RETURNING TO W CWA LATE SUNDAY AS RIDGE MOVES THRU AND TROFFING REDEVELOPS IN THE DAKOTAS. && .AVIATION.../00Z TAF ISSUANCE/ DIFFICULT FORECAST...IN TRYING TO TIME THE SHRA/TSRA OVER THE TAF SITES DURING THE PERIOD. MOIST AND UNSTABLE AIRMASS OVER THE TAF SITES. UPPER LEVEL TROUGH OVER THE WESTERN CONUS...WILL SLOWLY MOVE EAST OVER THE NEXT FEW DAYS. A MINOR SHORTWAVE OR WAVES WILL LIFT NORTHEAST OVER THE UPPER MIDWEST IN ADVANCE OF THE LONG WAVE TROUGH...THUS...ENGAGING AND REKINDLING SHRA/TSRA OVER THE NEXT 36 HOURS. ISOLD SVR TSRA ARE PSBL WITH THE MAIN THREATS ARE LARGE HAIL AND TORNADOES. AREA OF MARGINAL VFR CEILINGS OVER CENTRAL MN INTO SOUTHEAST MN...WILL EXPAND OVER THE TAF SITES IN TSRA OVERNIGHT. CEILINGS IN GENL WILL VARY FROM 3-5 THOUSAND FEET EXCEPT IN STRONG TSRA WHERE CEILING/WEATHER CONDITIONS ARE EXPECTED TO LOWERING BRIEFLY TO IFR/MVFR TO CEILING AROUND 15 HUNDRED FEET AGL AND VISIBILITY TO AROUND 2 MILES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 623 PM CDT WED JUN 17 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 623 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA THIS EVENING. DEVELOPMENT IS EXPECTED TO TAKE PLACE OVER WESTERN MINNESOTA THIS EVENING AND SPREAD EAST TOWARD WEST CENTRAL WISCONSIN THROUGH MIDNIGHT. BECAUSE OF THE VERY MOIST AND UNSTABLE AIR IN PLACE ACROSS THIS REGION...SEVERE THUNDERSTORMS WILL BE A THREAT OVERNIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA. THE GREATEST SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. HOWEVER...IF STORMS INITIATE OVER SOUTH CENTRAL MINNESOTA BEFORE DARK...AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. ALONG WITH THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA ON THURSDAY...AS STRONGER LOW PRESSURE MOVES NORTHEAST THROUGH IOWA...AND POSSIBLY INTO SOUTHERN MINNESOTA. IF LOW PRESSURE MOVES INTO SOUTHERN MINNESOTA...SEVERE THUNDERSTORMS WOULD BE LIKELY...INCLUDING A RISK OF TORNADOES. OTHERWISE... SEVERE THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE...BUT POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AS THE LOW PRESSURE TROUGH MOVES OUT OF THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM FUNNEL CLOUD OWATONNA 44.09N 93.22W
06/17/2009 STEELE MN TRAINED SPOTTER
ROTATING WALL CLOUD...MULTIPLE FUNNELLS...SOUTHEAST
SIDE...HAVANA TOWNSHIP.
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL OWATONNA 44.09N 93.22W
06/17/2009 M0.88 INCH STEELE MN TRAINED SPOTTER
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL OWATONNA 44.09N 93.22W
06/17/2009 M1.50 INCH STEELE MN PUBLIC
HAIL REPORTED ON EAST SIDE OF CITY.
&&
AJZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 PM CDT WED JUN 17 2009
MNZ070-078-WIZ024>026-028-180415-
DAKOTA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-
922 PM CDT WED JUN 17 2009
SHOWERS AND STORMS ARE MOVING ACROSS THE SOUTHEAST CORNER OF MINNESOTA
INTO WESTERN WISCONSIN.
THE SHOWERS AND STORMS ARE LOCATED FROM AROUND RED WING...WEST TO
DENNISON...STANTON...AND NEW MARKET.
THESE STORMS WERE MOVING EAST AT 30 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
STANTON.
RANDOLPH.
HAMPTON.
CANNON FALLS.
NEW TRIER.
GOODHUE.
MAIDEN ROCK.
PLUM CITY.
CASTLE ROCK.
DURAND.
LAT...LON 4459 9182 4459 9201 4451 9204 4447 9212
4444 9224 4445 9241 4439 9243 4426 9297
4447 9302 4459 9318 4482 9150 4471 9149
TIME...MOT...LOC 0222Z 270DEG 24KT 4457 9319 4441 9299
4425 9292PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO GENEVA 43.82N 93.27W
06/17/2009 FREEBORN MN LAW ENFORCEMENT
CONDENSATION FUNNEL CLOSE TO GROUND. DEBRIS CLOUD NOTED
DIRECTLY UNDERNEATH. TREES DAMAGED ON EAST EDGE OF
GENEVA.
&&
TDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
928 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 6 SSW WASECA 44.01N 93.55W
06/17/2009 E0.75 INCH WASECA MN TRAINED SPOTTER
&&
CARLYONThe Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
2 hail. Local standard time, as filed.
In addition to the large hailstone, 2.50 inches of rain fell at the trained spotter location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166064, 166065.